Flu drug carries new warning after delirium reportsNov 14, 2006 | AFP The drug Tamiflu now carries a new warning following reports of delirium among some people, mostly in Japan, taking the medication to treat influenza, the manufacturer and US regulators announced.
The notification to doctors from the US Food and Drug Administration (FDA), which regulates medicine, and the Swiss pharmaceuticals giant Roche, which manufactures Tamiflu, also used to fight the deadly strain of bird flu, was reported on the FDA website Monday.
The antiviral drug's "precautions section" notes that "there have been postmarketing reports (mostly from Japan) of self-injury and delirium with the use of Tamiflu in patients with influenza," according to a copy posted on the FDA site.
"The reports were primarily among pediatric patients. The relative contribution of the drug to these events is not known," the text says.
"Patients with influenza should be closely monitored for signs of abnormal behavior throughout the treatment period," it adds.
There have been 103 cases, 95 of them in Japan, of delirium among people with the flu who took Tamiflu, especially among children and adolescents, the FDA said, adding that 60 percent of the patients were under 17. Suicide was reported in some cases.
The "possible side effects" section of the drug's "patient information" insert now notes: "People with the flu, particularly children, may be at an increased risk of self-injury and confusion shortly after taking Tamiflu and should be closely monitored for signs of unusual behavior."
Roche said that nothing indicated that the drug was responsible for the neuropsychiatric problems.
Millions of doses of Tamiflu are being stockpiled by governments and the World Health Organization in the event of a global flu pandemic, which could be sparked if the H5N1 virus, at present transmissible from birds to humans, mutates into a form easily contagious among humans.